Article Text

PDF

Haemolytic anaemia associated with ingestion of naphthalene-containing anointing oil.
  1. L. Ostlere,
  2. R. Amos,
  3. J. A. Wass
  1. Department of Medicine, St Bartholomew's Hospital, West Smithfield, London, UK.

    Abstract

    We present a patient who developed a severe haemolytic anaemia as a result of ingestion of a naphthalene-containing anointing oil. Previous reports of naphthalene-induced haemolytic anaemia are reviewed. Predisposing factors to haemolysis are outlined and the variability in the haematological response to naphthalene is discussed. It is clear that ingestion of anointing oil is dangerous; even topically, significant absorption of naphthalene may occur especially in infants, as it is oil-based. Because of these dangers, the use of naphthalene-containing anointing oils should be strongly condemned.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.